The anti-seizure drug Dilantin, prescribed most often for patients with epilepsy and seizures, can produce several serious side effects, including cerebellar atrophy in patients who use the drug over a long period of time and Stevens Johnson Syndrome, a potentially deadly skin rash.
Cerebellar atrophy is the result of brain tissue degeneration in the cerebellum, where neurons and the connections between them are lost. The cerebellum controls movement and speech, and the symptoms of cerebellar atrophy can include:
- Slow, slurred speech
- Unsteady, lurching walk with tremors
- Uncontrollable movements in legs or arms
- Small, rapid eye movements
These symptoms are similar to those of a stroke, and can make physical tasks difficult. They tend to show up in patients following long-term use of Dilantin (phenytoin) and those whose dosages are above the therapeutic range. However, cerebellar atrophy has also been reported in patients whose dosages are in the normal range. In addition, elderly patients are more at risk for developing serious side effects from Dilantin usage.
Dilantin usage has also been named in lawsuits that claim the drug caused two serious skin reactions known as Stevens Johnson Syndrome (SJS) and Toxic Epidermal Necrolysis (TEN). The first symptoms of SJS are very similar to the flu; however, after the flu symptoms stop, a skin rash consisting of red or purple blisters on the skins and in the mucous membranes of the body. The SJS rash kills the skin cells, causing large areas of skin to slough off.
If the rash covers less the 30% of the body, SJS is diagnosed. However, if the rash covers more than 30% of the body, the diagnosis will be TEN, which has a mortality rate of 30-40% versus a mortality rate of 5-10% for SJS.
Roberts & Roberts focuses on helping people who have been injured in accidents or have been the victim of faulty products. Please call 800-248-6000 or contact us for a free consultation with our experienced personal injury legal team for the compassionate representation you deserve.